fbpx

Fexofenadine: Uses, Side Effects, Dosages, and Interactions

Fexofenadine is a second-generation antihistamine that is commonly used to treat symptoms associated with allergic rhinitis and urticaria.

An estimated 7.7 percent of adults and 7.2 percent of children suffer from allergy symptoms that are collectively known as hay fever.

Symptoms commonly include a runny or stuffy nose, sneezing, nasal congestion, and itchy, watery eyes. 

Regardless of whether these symptoms occur seasonally or year-round, they can be uncomfortable and inconvenient.

People looking for relief may turn to allergy medications like fexofenadine for help. 

What Is Fexofenadine?

Fexofenadine is a generic medication that is best known as the active ingredient in Allegra, a popular allergy medication.

Fexofenadine belongs to a class of drugs called antihistamines; specifically, fexofenadine is a second-generation antihistamine.

First-generation antihistamines include medications like diphenhydramine, the main ingredient in Benadryl.

These medications are well suited to the quick treatment of acute allergy symptoms because they work quickly, but they are associated with considerable side effects, including pronounced drowsiness, because they cross the blood-brain barrier. 

Second-generation antihistamines were developed by researchers who were looking for a medication that was equally effective as a first-generation antihistamine in treating allergy symptoms but wanted a medication that was associated with fewer side effects. 

These medications, including fexofenadine, are less likely to cause certain side effects because they do not cross the blood-brain barrier easily, and the side effects that do result are generally less severe in nature than those of first-generation antihistamines.

Fexofenadine Overview

What Is Fexofenadine Used To Treat?

Fexofenadine is most commonly used for the treatment of allergic rhinitis, which is a type of allergic reaction that primarily affects the nose and sinuses and causes symptoms like sneezing, nasal congestion, itchy or watery eyes, and an itchy nose and throat. 

The medication is also used for the treatment of urticaria, a condition that causes itchy, red, raised areas of the skin, hives, and rash. 

What Causes Allergic Rhinitis?

Allergic rhinitis, a common condition often referred to as hay fever, is a type of allergic reaction that occurs in response to environmental allergens and commonly affects the nose and sinuses. 

An allergen is a substance that is generally considered harmless by most people’s bodies, but the body of a person with allergies considers the allergen a threat and mounts an immune system response.

This defensive response is what is responsible for the allergy symptoms that we experience. 

An allergic reaction occurs as a chain reaction in the body. First, the immune system detects the presence of an allergen.

For people with allergic rhinitis, the allergen is usually inhaled through the air. 

Common allergens known to cause allergic rhinitis include pollen from grass, trees, weeds, or flowers.

Others are allergic to indoor allergens, such as pet hair or dander, dust mites, and mold.

Certain substances, such as smoke, perfume, vehicle exhaust, or air pollution can also trigger allergy symptoms.

Once the presence of an allergen is detected, the body begins to produce inflammatory mediators, including a chemical known as histamine.

Histamine and the other inflammatory mediators start to attach themselves to receptors found on the cells throughout the body, delivering a chemical message that causes the symptoms of an allergic reaction. 

For people with allergic rhinitis, these symptoms include runny nose, sneezing, itchy/watery eyes, itchy nose or throat, nasal congestion, and sinus pressure.

Allergic rhinitis can occur seasonally or year-round (perennially). When a person experiences allergic rhinitis on a seasonal basis, they are most likely responding to different types of pollen released by flowering trees and plants; the worst times for seasonal allergies are the spring and fall. 

People with perennial allergies are more likely to be allergic to things like dust mites, pet dander, mold, or smoke, which may be present all year. It is also possible for a person to have both seasonal and perennial allergies.

How Does Fexofenadine Treat Allergic Rhinitis?

Second-generation antihistamines like fexofenadine work to treat symptoms of allergic rhinitis by blocking the action of histamine, a chemical released by the body in response to the presence of an allergen.

 Although fexofenadine does not prevent the body from releasing histamine in the first place, it can treat symptoms by binding to histamine receptors in different cells of the body.

As a result, the histamine is not able to attach to the cells and cause allergy symptoms

How Long Does It Take For Fexofenadine To Work?

Fexofenadine may start to work faster in some people than in others. Some people may start to notice the first signs of symptom relief within 10 to 20 minutes of taking their first dose of the medication

However, it takes about two hours on average to feel the effects of fexofenadine.

The medication reaches its peak after about three hours, at which time patients will experience maximum relief.

How Do I Know What Dose of Fexofenadine to Take?

Your dose of fexofenadine will vary depending on your age, the reason for treatment, and the formulation of fexofenadine you are using.

Fexofenadine is produced in both once-daily and twice-daily formulations, and the doses for the once-daily formulations are significantly larger. 

Adults experiencing allergic rhinitis and using the once-daily formulation may take the maximum dose of 180 mg once per day. Because fexofenadine does not usually cross the blood-brain barrier in an appreciable amount, it is usually recommended to take the maximum dosage of the medication.

When taking the twice-daily formula, adults will take 60 mg of fexofenadine every 12 hours for a maximum dose of 120 mg per day. 

When used for the treatment of chronic urticaria, adults may use a dose of fexofenadine that ranges from 20 mg to 240 mg twice daily depending on the severity of their symptoms.

Fexofenadine is approved for the treatment of allergic rhinitis in children over the age of two and for the treatment of chronic urticaria in children over six months.

Children under the age of 12 should be given fexofenadine twice daily instead of once daily. The maximum dose of the medication for children between the ages of 2 and 12 years is 60 mg per day; however, talk to your pediatrician for the appropriate dose for your child.

ImageProductFeaturesPrice
GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

GoodSense All Day Allergy, Cetirizine Hydrochloride Tablets, 10 mg, Antihistamine, 365 Count

  • ACTIVE INGREDIENT: The active ingredient in GoodSense all day allergy is cetirizine hydrochloride, an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms. Compare to the active ingredient of Zyrtec
  • 24-HOUR ALLERGY RELIEF: Temporarily provides relief of symptoms due to hay fever or other upper respiratory allergies: runny nose, sneezing, itching of the nose or throat and itchy, watery eyes
  • INDOOR AND OUTDOOR ALLERGY RELIEF: Temporarily relieves common indoor and outdoor allergy symptoms
  • EFFECTIVE: GoodSense all day allergy, Cetirizine Hydrochloride Tablets, 10 mg are original prescription strength and gluten free. These allergy pills are an antihistamine approved for the treatment of both indoor and outdoor allergy symptoms
  • UNDERSTANDING ALLERGIES: An allergy is a sensitivity to a substance that is normally harmless. Flowers, trees, a family pet, or dust are examples of things that can cause an allergy. These allergy pills provide up to 24 hours of temporary relief
Buy Allergy Medicine
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength

  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription
Buy Allergy Medicine
Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

Amazon Basic Care 24-Hour Allergy Relief Nasal Spray, Fluticasone Propionate (Glucocorticoid), 50 mcg Per Spray, Full Prescription Strength, Non-Drowsy, .62 Fl Oz

  • ACTIVE INGREDIENT: This Amazon Basic Care nasal spray provides relief from allergy symptoms for up to 24 hours; the active ingredient is Fluticasone Propionate (glucocorticoid), 50 mcg, which compares to the active ingredient in Flonase Allergy Relief
  • 24-HOUR ALLERGY RELIEF: This all day allergy medicine temporarily relieves symptoms of hay fever or other upper respiratory allergies: itchy, watery eyes, nasal congestion, runny nose, itchy nose and sneezing
  • EFFECTIVE: This allergy nasal spray is full prescription strength at 50 mcg fluticasone propionate per spray; use it once per day as directed for 24 hours of relief
  • NON-DROWSY: Enjoy multi-symptom allergy relief without the dreaded daytime drowsiness
  • TREATS INDOOR/OUTDOOR/PET ALLERGENS: An allergy is a sensitivity to a substance that is normally harmless; flowers, trees, a family pet, or dust are examples of things that can cause an allergy
Buy Allergy Medicine
Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, Antihistamine, All Day Allergy Relief, 80 Count

  • ACTIVE INGREDIENT: This Amazon Basic Care product contains levocetirizine dihydrochloride, an antihistamine which compares to the active ingredient in XYZAL Allergy 24HR
  • ALL DAY ALLERGY RELIEF: This allergy medication provides 24 hour symptom relief from indoor and outdoor allergens
  • WORKS FAST: Clinically proven relief in 60 minutes
  • INDOOR AND OUTDOOR ALLERGENS: Provides all day allergy relief by temporarily relieving symptoms due to hay fever or other upper respiratory allergies: sneezing, runny nose, itchy nose or throat and itchy, watery eyes
  • GLUTEN FREE: Amazon Basic Care Levocetirizine Dihydrochloride Tablets, 5 mg, are gluten free
Buy Allergy Medicine
Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

Benadryl Ultratabs Antihistamine Allergy Relief Medicine, Diphenhydramine HCl Tablets for Relief of Cold & Allergy Symptoms Such as Sneezing, Runny Nose, & Itchy Eyes & Throat, 100 ct

  • 100-count bottle of Benadryl Ultratabs Antihistamine Allergy Relief Tablets with 25 mg diphenhydramine HCl for powerful allergy & cold relief in 1 pill* *temporarily relieves runny nose & sneezing due to upper respiratory allergies or the common cold
  • The small, oval shaped coated tablets with the antihistamine diphenhydramine HCl provides relief for hay fever or other upper respiratory allergy symptoms & cold symptoms like sneezing & runny nose
  • Effective & powerful multi-symptom allergy relief for unexpected allergies from an allergist recommended brand. Works when you need it most.
  • A trusted allergy brand, Benadryl Ultratabs provide powerful relief for unexpected allergies & relieves symptoms like sneezing, runny nose & itchy, watery eyes & cold symptoms like sneezing & runny nose
  • Allergy medicine from a doctor recommended brand for safe & effective*** allergy relief in a small, easy-to-swallow tablet form to be used by adults & children ages six & up for relief of both indoor & outdoor allergies ***when used as directed
  • Effective Allergy Relief When You Need It!
  • Sneezing
  • Running Nose
  • Itchy Throat
  • Watery Eyes
Buy Allergy Medicine

Are There Any Side Effects I Should Be Aware Of?

As a second-generation antihistamine, fexofenadine is generally associated with fewer side effects than first-generation antihistamines. 

Unlike most antihistamines, it is not commonly associated with drowsiness as a side effect, which makes it the allergy medication of choice for certain professionals who need to be alert, such as pilots and truck drivers. 

While fexofenadine may cause some side effects, they are usually not severe in nature. 

Common side effects associated with fexofenadine include:

  • Headache
  • Diarrhea
  • Pain in the arms, legs, or back
  • Painful menstrual periods
  • Dizziness
  • Vomiting
  • Cough

If any of these side effects are severe or continue for an extended period of time, contact your medical provider.

Rarely, fexofenadine can cause serious side effects and require immediate medical attention. Seek emergency medical attention if you experience any of the following symptoms:

  • Hives
  • Itching
  • Swelling of the face, tongue, eyes, feet, lower legs, throat, hands, lips, or ankles
  • Difficulty swallowing or breathing
  • Rash
  • Hoarseness

What Drug Interactions Are Associated With Fexofenadine?

Fexofenadine is known to interact with certain medications. Combining fexofenadine with any of the medications listed below is usually not recommended but may be medically necessary in some situations. 

If fexofenadine is used with any of the following medications, the dose of the drug may need to be altered or the schedule at which you take your medication may need to change:

  • Apomorphine
  • Epinephrine
  • Pitolisant
  • Venetoclax
  • Capmatinib
  • Lasmiditan
  • Simeprevir

In other situations, the use of fexofenadine with certain medications may increase your risk of experiencing side effects

If fexofenadine is used with any of the following medications, the dose of the drug may need to be altered or the schedule at which you take your medication may need to change:

  • Aluminum carbonate
  • Aluminum phosphate
  • Aluminum hydroxide
  • Dihydroxyaluminum sodium carbonate
  • Dihydroxyaluminum aminoacetate
  • Magaldrate
  • Magnesium hydroxide
  • Magnesium trisilicate
  • Magnesium carbonate
  • Magnesium oxide
  • St. John’s Wort

Certain types of fruit juices may increase your risk of side effects when consumed with fexofenadine. Talk to your doctor if you regularly consume any of the following fruit juices:

Summary

Fexofenadine is a second-generation antihistamine that is commonly used to treat symptoms associated with allergic rhinitis and urticaria.

The medication is a popular choice for many people because it is not associated with drowsiness, unlike other types of antihistamines.

Instead, side effects commonly associated with fexofenadine include headache, dizziness, diarrhea, and others.

Research, Studies and Sources:

Allergic rhinitis | U.S. National Library of Medicine 

Antihistamines: Definition, Types & Side Effects | Cleveland Clinic 

Allergy Facts | AAFA.org 

Fexofenadine | U.S. National Library of Medicine 

Fexofenadine (Oral Route) Side Effects | Mayo Clinic 

medically reviewed and fact checked

Top Destinations

Top Test
At Home Allergy Test
9.5/10 Our Score

Get tested for 294 allergens — including pollens, foods, animals, mites, molds, insects and more — and save 20% for a limited time. Not available in NY. 

$199

Recent Articles

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »
Xyzal Allergy Pills, 24-Hour Allergy Relief, 80-Count, Original Prescription Strength
9/10 Our Score
  • CONTAINS: One (1) 80-count bottle of Xyzal Allergy Pills, 24-Hour Allergy Relief, Original Prescription Strength
  • STARTS WORKING IN ONE HOUR: Xyzal gives you rapid relief from allergy symptoms, including sneezing; itchy, watery eyes; runny nose; itchy nose and throat
  • TAKE ONCE FOR ALL-NIGHT, ALL-DAY RELIEF: Xyzal Allergy provides 24-hour relief that is as effective at hour 24 as it is at hour 1
  • RELIEVE ALLERGY SYMPTOMS WHEN THEY'RE AT THEIR WORST: Taking Xyzal at night prevents suffering in the morning when pollen is at its worst
  • MAXIMUM STRENGTH RELIEF: Xyzal is full prescription strength available without a prescription

Stay In Touch

Why is My Eye Red?

We will also cover when you need to see your doctor about your eyes and how to prevent red eyes from happening in the first place.

Read More »

Sinus Infection Symptoms and When to See A Doctor

If you are experiencing sinus infection symptoms, it can be difficult to decide when to see your doctor as the symptoms can sometimes go away on their own. However, sinus infections can be quite uncomfortable and even lead to more serious health problems if left untreated. In this article, we will discuss the different types of sinus infections, their symptoms, and the various treatment options available. We will also provide some tips on how to prevent sinus infections from occurring in the first place to help you avoid any unwanted trips to your doctor.

Read More »

Can I Take Benadryl While Drinking?

If you suffer from allergies, you know how miserable they can make you feel with the sneezing, congestion, runny nose, and itchy eyes and throat. Due to these symptoms, many people turn to over-the-counter medications like Benadryl for relief. While taking Benadryl you may want to have a drink, but is this safe? In this article, we will discuss the effects of alcohol on people with allergies and whether or not it is safe to take Benadryl while drinking.

Read More »